Men undergoing Hormone Therapy (ADT) can experience many symptoms. One of the most common of these symptoms are hot flashes. The typical description of a hot flash includes an intense feeling of warmth in the face, head and upper body. Often, the feeling of warmth is accompanied by facial flushing, nausea and severe sweating.
The level of intensity of the hot flashes varies greatly between men. Some men barely notice the flashes while others will need to change their clothing four or five times a day because of their profuse sweating.
Contrary to popular believe, usually, the hot flashes continue to persist during the entire time of the therapy. They do not abate as the therapy progresses.
Hot flashes can strike a man at anytime of the day or night. Stress, consuming an alcoholic beverage and exposure to the sun and even an incandescent light bulb can start a hot flash. In addition, men often become very sensitive to changes in room temperature, with warm rooms “kicking off” a hot flash.
It has been shown that as many as 80% of men on ADT do experience hot flashes (Schow DA, Renfer LG, Rozanski TA et al., “Prevalence of Hot Flashes during and after Neoadjuvant Hormone Therapy for Localized Prostate Cancer”, South Med J (1998);91: pp 885-857).
There have been some strategies developed to try and moderate hot flashes. Numerous pharmacological agents can be used to this end. Low dose DES and other Estrogens have been shown to be effective without the cardiovascular complications (CV) as seen with higher doses. Progestin Megestrol Acetate (Mengase or MA) as well as Serotonim-reuptake (SRI) have also proven effective.
Acupuncture is being experimentally evaluated to moderate hot flashes at New York City’s Columbia Presbyterian Hospital. There is also some belief that biofeedback can lend itself to reducing the intensity of hot flashes.
One thing that about having hot flashes, we can now be more empathetic with the women in our lives. A woman in menopause is difficult enough, but a man in menopause knows no bounds.
Joel T. Nowak MA, MSW